Scroll to top

Hypoglycaemia or a “Hypo”

This occurs when the level of glucose in your blood falls too low (4mmols/l or below)

WHO IS AT RISK OF HAVING A HYPO?

  • If you take insulin
  • If you take tablets other than Metformin
  • If you are on both insulin and tablets

YOU WILL NOT HAVE A HYPO IF

  • Your diabetes is controlled by diet alone
  • Your diabetes is controlled on metformin only

HOW WILL I KNOW THAT I AM HAVING A HYPO?

There are several symptoms people report when having a hypo. The symptoms vary from person to person. These symptoms are known as “warning signs”

Anxiety Tiredness Tingling lips Hunger Giddiness
Shakiness Lack of concentration Palpitations Headache Blurred vision
Confusion Dizziness Sweating Aggressiveness Vagueness

TREATING A HYPO

Never ignore symptoms of hypoglycaemia .Treat the hypo immediately to prevent your blood glucose dropping lower than 4.Treatment is a TWO STEP process. You must follow both 1 and 2.

STEP 1

Take ONE of the fast acting sugars

  • 5 GLUCOSE or DEXTROSE TABLETS
  • 100mls of LUCOZADE ENERGY(not sport)
  • 150mls of FRUIT JUICE
  • 200mls of LEMONADE
  • 3 teaspoons of sugar in water

Chocolate is not ideal as it takes longer to digest and is slower to raise the blood sugar

WAIT 5-10MINS AND RECHECK BLOOD SUGAR

If below 4 or you cannot check your blood glucose and do not feel any better REPEAT STEP1

If 4 or above GO TO STEP 2

STEP 2

Once you have raised your blood glucose you need to prevent it falling again. Follow the fast acting sugars in step 1 with a small amount of starchy carbohydrates.

  • Eat your next meal if it is due in the next 5-10 mins
  • Half a sandwich
  • 1slice of toast or bread
  • Small bowl of cereal
  • 2 digestive or 3 plain biscuits such as rich tea

WHEN MAY A HYPO HAPPEN?

  • If not enough starchy carbohydrate has been eaten at the previous meal
  • If your meal is missed or delayed
  • If you are more active (shopping gardening, cleaning) than usual
  • It is possible to go hypo several hours after exercise
  • If you drink alcohol without eating
  • If you change injection sites
  • If you have lost weight (you may need less medication)
  • If you omit a planned supper snack

You should record your blood glucose in a diary and take note of when and how often the hypos occur. Note if the frequency of hypos and they are becoming more difficult to treat it is recommended to contact your GP or Diabetes team.

ALWAYS CARRY FAST ACTING GLUCOSE WITH YOU AT ALL TIMES WHEN NOT AT HOME/IN YOUR CAR AND KEEP SOME IN REACH OF BEDSIDE IN CASE OF A NIGHT TIME HYPO AS YOU MAY NOT BE ABLE TO GET OUT OF BED.

Related posts